Dear Doctor Arthur,
It is over 4 months now than I cannot have spontaneous erections. It all started when I had sex with my partner. I held her in my arms while (I think) I was pressing my penis against her anus. I had no bruising, no trauma, no kind of secondary effects and I did not hear any kind of ''pop'' sound. I felt that maybe my lack of erections during these 4 months were due to stress (I am studying at Uni and I am unemployed) or due to an unhealthy lifestyle (I have not done any kind of regular physical exercise for over 9 months now). I DO NOT smoke, drink, or take any recreational drugs. When I practice meditation it can be quite normal to have erections but I do not think they are very strong.
I also feel my libido has gone as I do not have so much sexual desire. Viagra does not work and Cialis used to do the job and i used to achieve satisfactory erections even while standing but now Cialis has become useless. Morning erections are infrequent and when they are there they are not as strong as they used to be. I feel that in order to have an erection I really need to concentrate on something that causes me to get aroused however erections are not strong and they do not last long even when I see something that has the potential to sexually arouse me. When I see my penis erected, it seems that the head (glans) is not completely full with blood. When I touch the corpora cavernosa it does not seem very hard to me. Now this is starting to seriously worry me and it is messing with my mind.
I would like to know if you have any idea of what is going on please.
Thank you so much in advance for your time.
C, if you have occasion to consult me in the future, your age, medications taken, and any significant medical problems you have would be useful. I do not not believe you injured you penis from the description in your note.
There are many causes for erectile dysfunction (ED). The most common diseases associated with this disorder are vascular conditions (ie atherosclerosis – “hardening of the arteries” and abnormal varicose veins inside the penis - so called "venous leak") and diabetes. Some others include hormone imbalances, neurologic pathology, local penile diseases (ie Peyronie’s disease), smoking, obesity, alcoholism, prostatitis, prostate surgery, certain medications, "recreational drugs"(which you do not take), trauma to pelvic nerves or vasculature and chronic perineal pressure from overly aggressive bike or horse back riding. A variety of emotional disturbances (most commonly depression or performance anxiety) can also cause or be a significant factor in those suffering from ED. Very commonly, the etiology is multifactoral. As a result, consultation with a urologist skilled in the evaluation and treatment of ED is recommended.
In addition to a history and physical examination, specialized tests may be indicated to find a cause. Some of the commonly ordered studies include routine blood tests, hormone levels, and penile duplex color ultrasound.
If a correctable cause is found, specific treatment is instituted. If the condition is irreversible, most men today can still be restored to normal functionality with the numerous treatments available including oral medications in the class of PDE5 inhibitors (ie Viagra, Levitra, Cialis & Stendra), vacuum erection devices (VEDs), confidence rings (for those with a pure venous leakage), penile injections (ie Edex, Caverject), urethral suppositories (Muse) and penile prosthetic surgery. PDE5 inhibitors (in proper dosage which varies with the individual) have shown success in about 80% of patients. Side effects may include headaches, flushing, heart- burn, nasal congestion, visual disturbances, dizziness, etc. These drugs are contraindicated in patients with coronary artery disease who take nitrates (ie nitroglycerine) as some deaths have occurred in this group. There is also the potential for a severe drop in blood pressure if PDE5 inhibitors are used in patients who take alpha- blockers (ie Hytrin, Cardura, etc.) or are hypertensive. It is now a recommendation that not more than 25 mgm of Viagra be used within 4 hours of taking an alpha blocker Several other types of medication may alter the blood level of PDE5 inhibitors possibly leading to significant side effects. Other contraindications include certain types of liver and visual disorders (ie retinitis pigmentosa). PDE5 inhibitors have been noted to cause abnormal liver function tests in some otherwise normal men. Because of this, although PDE5 inhibitors are well tolerated by most, they should only be taken with caution and under the supervision of a physician. All 3 of the PDE5 inhibitors available in the USA have about the same success rate.
As these medications have worked in the past for you but do not now, I have some suggestions. First, the dose should be increased until either tolerance or the desired effect is obtained. The way one takes the PDE5 inhibitors may also significantly affect their action. The following should guide you in their administration. One should initially start with the lower dose.
Cialis is available in 2 forms: daily use and long acting. The former comes in 2.5 and 5 mgm. doses while the latter is available in doses of 5,10 & 20 mgm. They can be taken without regard to meals. The onset of action is 30-60 minutes for the daily dose and 30 minutes to 4 hours for the long acting form. Cialis for daily use lasts 4 hours while the beneficial effect of the long acting form lasts 18-36 hours.
Viagra is available in doses of 25, 50 & 100 mgm. Levitra comes in 2.5, 5, 10 & 20 mgms doses. Both medications have an onset of action in 30-60 minutes and last about 4 hours. They are typically taken 1 hour before planned sexual intercourse. The absorption of these 2 medications can be adversely affected by diet, especially a diet high in fat. Therefore, it is best to take these an hour or 2 after meals.
Stendra was approved by the FDA in April of 2012. It comes in doses of 50, 100 and 200 mgms. It has a rapid onset in the 15-30 minute range and lasts 3-6 hours. It is not effected by dietary intake. Although the potential exists to lower the blood pressure too much in men taking nitrates, the risker is lower than with the other drugs in this class.
About 60% of patients who fail to respond to maximum doses of one of the PDE5 inhibitors, respond favorably to another and, in the absence of side effects, this is worth trying.
As far as your libido is concerned, in my experience, in men with ED, the loss of libido is generally a secondary consequence. When the ED is improved, the libido follows without specific therapy. Good luck.